3290 North Ridge Road
Suite 125
Ellicott City, MD 21043

How Ibuprofen Can Lead to Hearing Loss

Did you know you can stop taking certain medications so you can avoid further hearing loss? It’s true, thanks to a new study. Ibuprofen is a pain killer that can hurt your hearing, so be careful when taking it. Hearing loss is a common side effect for those getting on in years, but you don’t have to fall victim to it. Now, avoiding certain medications can help you protect your hearing health as you age. Of course, you should still stay away from noisy situations such as concerts and long-term noise exposure such as those found in clubs.

What to Do

Scientists don’t really know for sure why medicines like naproxen don’t affect hearing loss while ibuprofen does. Get your doctor’s OK before taking ibuprofen so you’re aware of the potential side effects regarding hearing loss. Read all labels beforehand, as you’ll find ibuprofen in several cold and sinus medications found over the counter. You can still take nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen for your pain relief needs but if you’re concerned about hearing loss, talk to your doctor. Or, you could use a different kind of medicine like naproxen.

Causes

It’s good to know you can better your hearing if you stop taking certain medications. Consult with your doctor to find out what’s best for your particular situation. So how do pain relievers such as ibuprofen cause hearing loss? They restrict blood flow to the inner ear’s cochlea so that it doesn’t work like it should. When you take acetaminophen, especially, you can really damage the ear structures that are there to protect your cochlea. Tinnitus, dizziness and vertigo can all be worsened by ibuprofen, which has been proven by other studies. Certain analgesics can hurt your kidneys as well as your ears, leading to ototoxicity. While researchers have already connected this link with ibuprofen and hearing loss in men thanks to previous studies, this new study has proven the same happens in females. Those who take Ibuprofen for pain relief may also experience fuzzy and unclear sounds if they have a cochlear implant.

Conclusive Findings

Recent findings thanks to the American Journal of Advanced Epidemiology, we now know over the counter pain relievers like ibuprofen and acetaminophen can bring on hearing loss in women. The study showcase about 60,000 women over a period of 14 years. The conclusion was that a quarter of those women who ingested ibuprofen and acetaminophen several times a week found a lowering of their hearing ability.

More Research

More research must be done. Other factors that affect hearing loss include hormones, diet and alcohol consumption along with ibuprofen. You can also increase your chances if you exposure yourself to loud noises over a long period of time. To answer this call, the National Institutes of Health (NIH) is studying 150,000 women across the nation to determine all the factors that can contribute to hearing loss.

This entry was posted on Wednesday, January 28th, 2015 at 11:55 am. Both comments and pings are currently closed.